Illinois, 2024

Hail in Illinois, February 10, 2024

February 10, 2024 · NWS LSX · 1 event in 1 county or zone

Scattered multicellular convection was expected ahead of a cold front on the night of February 10th. Late in the evening, disorganized cells developed into a loosely organized line of storms that briefly produced severe hail just after crossing the Mississippi River into Randolph County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Scattered multicellular convection was expected ahead of a cold front on the night of February 10th. Late in the evening, disorganized cells developed into a loosely organized line of storms that briefly produced severe hail just after crossing the Mississippi River into Randolph County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Feb 10, 11:15 AM CST, 1 hour 5 minutes earlier. Its key messages:

  • Cooler weather is in store through the weekend behind last night's cold front. Highs each day are forecast to range from the mid 40s to low 50s with overnight temperatures dropping into the upper 20s to mid 30s.
  • Rain is expected to change over to snow early Monday across parts of the area. The most likely area for accumulating snowfall is in parts of southeast Missouri based on the track of the storm. Widespread 2-3" amounts are expected at this time with locally higher amounts possible in the higher terrain of the eastern Ozarks.
Area forecast discussion, Feb 10, 11:15 AM CST, 1 hour 5 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1115 AM CST Sat Feb 10 2024

.KEY MESSAGES...

- Cooler weather is in store through the weekend behind last
  night's cold front. Highs each day are forecast to range from
  the mid 40s to low 50s with overnight temperatures dropping into
  the upper 20s to mid 30s.

- Rain is expected to change over to snow early Monday across
  parts of the area. The most likely area for accumulating
  snowfall is in parts of southeast Missouri based on the track of
  the storm. Widespread 2-3" amounts are expected at this time
  with locally higher amounts possible in the higher terrain of
  the eastern Ozarks.

&&

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 313 AM CST Sat Feb 10 2024

A cold front has just cleared the far southeastern portion of the
CWA as of 0900 UTC. Behind the front, temperatures drop through
the 40s into the mid to upper 30s. Continued low-level cold air
advection along with variable cloudiness will help lead to much
cooler high temperatures this afternoon compared to yesterday.
Highs are forecast to range from the mid 40s to low 50s from
northwest to southeast. While these readings are significantly
cooler (~20 degrees) than yesterday, they would still be some 5-7
degrees above normal for the date.

Mostly dry weather along with seasonably warm temperatures are
forecast to continue through the end of the weekend. After some
sunshine to start off Sunday, increasing mid/high level cloudiness
is forecast ahead of the next storm system.

Gosselin

&&

.LONG TERM...  (Sunday Night through Friday)
Issued at 313 AM CST Sat Feb 10 2024

(Sunday Night - Monday Night)

A closed mid/upper level low will move out of the south-central
Plains Sunday evening through the mid south on Monday. Widespread
precipitation is forecast to move into southern sections of the area
Monday morning due to enhanced divergence aloft beneath the left-
exit region of a jet streak, increasing low-level moisture
convergence, and positive vorticity advection downstream of the
midlevel cyclone. Model soundings show the precipitation starting as
rain, but show a transition to snow due to dynamic cooling within
the heaviest precipitation rates. These high precipitation rates are
supported by strong low/mid level frontogenesis along with reduced
stability (negative EPV) in the layer above the frontogenetical
forcing. In fact, some deterministic guidance depicts highly
negative EPV values (<-0.25), which supports the possibility of
upright convection. NWP soundings also show very steep midlevel
lapse rates (6.5-7.0 C/km), further buttressing at least a low
probability of some thunder. Regardless of any thunder/lightning,
there is a fairly strong signature on the mesoscale for enhanced
banded precipitation. This leads to higher confidence in this
changeover from rain to snow. However, exactly when/where and how
widespread is uncertain. Given some of the instability parameters
alluded to above, this suggests a narrow band of heavy
precipitation. Given the very marginal setup, areas that have
lighter precipitation rates very well may stay as a cold rain with
snow centered within the heart of the enhanced banding.

The consensus track of the 850-hPa low has wobbled about 25 miles
back to the northwest, generally passing ENE through the bootheel of
Missouri toward the Ohio River. Using the 90 nm (100 mile) rule from
Browne and Younkin (1970), this would put the heaviest axis of
precipitation (snowfall) most likely from KFAM>>KSAR. The higher
elevations of southeast Missouri should also aid in yielding higher
snowfall totals. This is where widespread 2-3" totals are expected
with some of the highest terrain potentially seeing 4+". If the rain
can changeover to snow a couple hours earlier, cannot completely
rule out isolated areas nearing warning criteria (5"). This
higher-end potential is supported by the 90th percentile of the NBM
and the LREF. However, there are still scenarios where little/no
snow falls within the CWA. A 75 mile shift to the southeast would
leave basically the entire CWA high and dry. Weaker forcing for
ascent could yield more modest precipitation rates with less in
the way of dynamic cooling. If this were to occur the
precipitation may stay rain a lot longer or only mix with snow.
That is why the 10th percentile of the NBM/LREF has little/no snow
accumulation. While I don't think either of these two latter
scenarios is particularly likely, it is a low possibility and
worth mentioning. Of course, a 50-75 mile shift of the track the
other direction (further northwest) is also on the table. There
have been several instances this winter season where there were
similar shifts within 2-3 days of the event. What should limit
too much of a pull to the northwest is the mid/upper level
confluence overhead due to a northern stream shortwave moving
through the Great Lakes late Sunday. However, if this feature is
faster and/or further northeast, this would allow some more room
for the main system to pull more poleward. A continued slower
trend of the Sunday night-Monday storm could also allow for a
slightly further north track.

While time of day (falling mainly during daylight hours on Monday)
and the antecedent warm/wet ground are not exactly conducive to
accumulating snowfall, the expectation is for heavy enough snowfall
rates to overcome these concerns. While a majority of the snow will
accumulate on grassy/elevated surfaces, I do think that highest
rates may approach 1"/hr, which would allow for accumulation of
snowfall on roadways.

Precipitation should exit the CWA from west to east late Monday
afternoon through the evening. One consistent trend has been for
a slower storm system (both to arrive and exit). Therefore,
boosted PoPs significantly Sunday afternoon/evening from the
previous forecast, but these may be too low and may warrant
further increases with future forecast packages.

(Tuesday - Friday)

No significant forecast changes were made for the remainder of
the next work week. Both the GEFS/EPS suggest quasi-zonal flow
aloft with a series of weak shortwaves moving across the country.
Uncertainty remains fairly high with the details though of the
weather pattern, with WPC 500-hPa height clusters showing the
most substantial variability with the location/strength of a
longwave trough in southern Canada. This feature will be key as
there are increasing signs of the bitterly cold air from
Alaska/northern Canada to push southward. The lack of ridging
along/near the west coast should keep most of it bottled up in
Canada, but some may spill close enough to shift the storm track
gradually southward through the period. At this time however,
generally at or slightly above normal temperatures are expected
through much of next week with low chances of rain Wednesday night
and beyond associated with multiple midlevel shortwave troughs.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1103 AM CST Sat Feb 10 2024

Dry, VFR conditions with northwesterly winds of generally 5-10
kts will prevail through the TAF period.

Jaja

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Feb 10, 3:34 AM CST, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
334 AM CST Sat Feb 10 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-110945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
334 AM CST Sat Feb 10 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Accumulating snow is likely on Monday across parts of the area,
mainly in southeast Missouri.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Gosselin

The radar

The St Louis radar (KLSX), 120 km away, was scanning. The volume nearest the first event began at 18:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Randolph

When
February 10, 12:20 PM CST
Where
Randolph County, 2.27 mi ESE of Chester
Measured
1 in hail
Reported by
Social Media
Coordinates
37.890, -89.781

A Facebook user posted a photo of a hail stone laying next to a ruler. The stone's long edge measured 1 inch.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1152784.